Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 2, NWS Wilmington, NC

February 12, 2000Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Feb 12, 2000, 4:14 PM EST for Georgetown County, Horry County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 12, 2000, 4:14 PM EST (21:14 UTC)
Expired
Feb 12, 2000, 5:00 PM EST
In force
46 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 75 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

536 
WUUS52 KMHX 122113
SVRILM
SCC043-051-122200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
414 PM EST SAT FEB 12 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GEORGETOWN COUNTY IN NORTHEASTERN SOUTH CAROLINA
  SOUTHERN HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 500 PM EST

* AT 411 PM EST... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  LARGE HAIL 23 MILES WEST OF MYRTLE BEACH OR 6 MILES SOUTHWEST OF
  DONGOLA...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
        YAUHANNAH               AT 415 PM EST
        BUCKSPORT               AT 425 PM EST
        BURGESS                 AT 425 PM EST
        MURRELLS INLET          AT 430 PM EST
        MYRTLE BEACH            AT 440 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

PURDY/RALF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 12, 2:30 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Feb 12, 2:30 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EST SAT FEB 12 2000

DAMPENING SHORT WAVE TROUGH ENTERING CENTRAL NC AT THE TIME WILL
EXIT THE COAST AROUND 00Z.  FRONTAL BOUNDARY THAT HAD SAGGED SOUTH
AS A COLD FRONT OVERNIGHT NOW TRYING TO RETURN NORTH IN RESPONSE TO
THE SHORT WAVE COMING THROUGH BUT IT APPEARS TO BE HAVING SOME
TROUBLE.  FRONTAL BOUNDARY WILL CONTINUE A SLOW SOUTHWARD JOURNEY
AFTER THE SHORTWAVE EXITS THIS EVENING.

ON SUNDAY...THE FRONT IS EXPECTED TO MOVE NORTH IN RESPONSE TO
ANOTHER PIECE OF UPPER LEVEL ENERGY WHICH WILL APPROACH FROM THE
PLAINS STATES SUN AND SUN NIGHT.  THE COLD FRONT ASSOCIATED WITH THE
NEXT SYSTEM WILL APPROACH SUN NIGHT AND MOVE THROUGH THE AREA
MONDAY.  DYNAMICS RATHER IMPRESSIVE OVERNIGHT SUN INTO MONDAY
MORNING...PARTICULARLY AT LOW LEVELS...BUT INSTABILITY APPEARS TO
BE TOO LIMITED FOR SEVERE WEATHER TO OCCUR.

IN TERMS OF TANGIBLE WEATHER...WILL CARRY HIGH CHANCE TO LIKELY POP
INTO THE EVENING FOR SHOWERS AND A FEW THUNDERSTORMS.  SOME CLEARING
IS EXPECTED TO OCCUR OVERNIGHT BUT FOG AND STRATUS ARE EXPECTED TO
DEVELOP AS GRADIENT RELAXES LATER TONIGHT.

SUNDAY IS EXPECTED TO BECOME PARTLY CLOUDY AS THE FRONT RETURNS
NORTH.  BEFORE THAT HAPPENS...WE COULD SEE SOME SPOTTY LIGHT RAIN IN
RESPONSE TO ISENTROPIC LIFT OVER THE BOUNDARY.  HOWEVER...THE THREAT
LOOKS MINIMAL ENOUGH THAT IT WON/T BE MENTIONED IN THE ZFP ATTM.

FORECAST WILL REFLECT INCREASING CLOUDS SUNDAY NIGHT WITH A SMALL
CHANCE OF SHOWERS AND THUNDERSTORMS. SKIES ARE EXPECTED TO REMAIN
PARTLY TO MOSTLY CLOUDY MONDAY WITH SCATTERED SHOWERS AND
THUNDERSTORMS...PARTICULARLY DURING THE MORNING.

CWF: WIND FORECAST THIS EVENING SOMEWHAT DIFFICULT WITH THE FRONT
RIGHT ON TOP OF THE WATERS.  MAY GO VARIABLE BECOMING N AT 10 TO 15
KT.  NE WINDS 10 TO 15 KT ARE EXPECTED TO BECOME S AT 15 TO 20 KT BY
DAYS END SUNDAY.  AVN/NGM SHOWING GALE FORCE WINDS OVERNIGHT SUNDAY
INTO EARLY MONDAY.  AT THIS POINT...WILL LIMIT WINDS TO 25 TO 30 KT
AS COOL ATLANTIC WATERS SHOULD PREVENT HIGHEST WINDS FROM REACHING
THE OCEAN SURFACE.  S-SW WIND SUN NIGHT TO BECOME W ON MONDAY.

PRELIMINARY CCF:
ILM BE 040/065 060/073 047 31413
FLO BE 039/065 057/075 045 31314
MYR BE 041/063 059/072 047 31413

.ILM...NONE.

RAN

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.